MAUDE Adverse Event Report: MEDTRONIC NEUROVASCULAR AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR

MEDTRONIC NEUROVASCULAR AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-10-HX-SS
Medical Device Problem Codes Detachment of Device or Device Component (2907); Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that unintended detachment of the coil occurred during the insertion through the catheter.However, the coil was able to be pushed by the pushwire, and because it was outside the aneurysm, the catheter was pulled, and the coil was implanted in that place.Since this was a stent assist case, it was difficult to collect the coil, therefore it was implanted between the vessel and the stent for about 2cm.It was confirmed that before and after the complaint coil, other coils were also placed.And that, although the procedure was completed, it was delayed.The patient was given antiplatetelet medication prior to operation.The device was prepared per the instructions for use (ifu).A continuous flush was used.There was no kink or abnormality with the delivery pusher.The resistance was also not felt.The coil was implanted and only the delivery pusher was collected.At the a1, one coil loop migrated.There has been no thrombus formation.This event occurred during a cerebral aneurysm (6mm) embolization procedure.The surgical time was extended by less than 30 min.The anatomy was moderate in tortuosity ancillary device -restar 14 straight, gw neuroute 14, neuroform atlas 3*21.
 
Additional Manufacturer Narrative
The pusher was returned for evaluation.The catheter was not returned.The coil was not returned as it was implanted in the patient.The proximal portion of the pusher appeared to be broken and separated with the release-wire pulled back.In addition, the ai and positive load indicator found to be missing from the pusher; it appears the manual detachment method was performed in this location rather than the location specified in the ifu.The pusher was found to be intact distal to the break indicator at the manual detachment location (via hypotube).The pusher was found to be kinked at multiple locations.The implant coil was detached from the pusher.The coin was pulled away from the lumen stop with the coil shield still intact.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the analysis findings and the reported event details, the customer report of ¿premature detachment¿ was confirmed as implant coil was found to be detached from the pushwire.The implant coil and the catheter were not returned; therefore, any contributing factors from the implant coil and catheter could not be assessed.The implant coil likely detached from the pushwire after the release wire was pulled, as is evident from the coin pulled back from the lumen stop.The proximal portion of the pusher along with the ai and positive load indictor were likely broken during a mechanical detachment attempt; which led to the coil detachment.The pusher was kinked at several locations.However, the cause for damage could not be determined.In addition, there was reportedly no friction during advancement.All parts of the returned pushwire which could affect the detachment were found to be within specifications.Per instructions for use (ifu), "do not use hemostats in an attempt to advance delivery pusher.This may result in a kinked pusher which may lead to premature detachment.If delivery pusher buckling or kinking is noted, grasp the distal most portion of the delivery pusher, distal to the kink, buckle or break and remove from microcatheter.Note: if the coil does not detach after 3 attempts, discard the axium¿ i.D.(instant detacher) and replace with a new axium¿ i.D.(instant detacher).In the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element (figure 6).Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2¿3 cm to confirm implant detachment per ifu (figure 7)." medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MEDTRONIC NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8185030
Report Number2029214-2018-01086
Device Sequence Number16483606
Product Code KRD
UDI-Device Identifier00847536008106
UDI-Public00847536008106
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/13/2019
Device Model NumberAPB-4-10-HX-SS
Device Catalogue NumberAPB-4-10-HX-SS
Device Lot NumberA277606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer03/07/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date03/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR